Camara-Lemarroy C.R.,Hospital Universitario Dr Jose |
Gonzalez-Moreno E.I.,Hospital Universitario Dr Jose |
De Jesus Ortiz-Corona J.,Hospital Universitario Dr Jose |
Yeverino-Castro S.G.,Hospital Universitario Dr Jose |
And 4 more authors.
Journal of Clinical Endocrinology and Metabolism | Year: 2014
Context: Posterior reversible encephalopathy syndrome (PRES) is a neurological entity characterized by seizures, headache, and reversible subcortical vasogenic edema. It is associated with many etiologies, most often hypertension, chronic renal failure, and chemotherapy. Hypercalcemia is rarely associated with PRES. Objective: The aim of this study is to describe and discuss a case of PRES that developed in a patient with malignant hypercalcemia, with emphasis on the possible pathophysiological mechanisms involved. Patients and Methods: A 38-year-old woman presented with altered mental status. She had a 2-month history of lumbar pain of moderate intensity, weight loss, and gastrointestinal complaints, in addition to a mass in her left breast. Her corrected serum calcium was 14.5 mg/dL. She was normotensive, had no focalizing signs, and her cerebrospinal fluid was normal. Despite treatment, her neurological state did not resolve, and she developed severe headaches at day 4 of her admission. Brain magnetic resonance imaging showed a bilateral and symmetric hyperintensity in the occipital and parietal lobes on T2-weighted and fluid-attenuated inversion recovery imaging,a characteristic highly suggestive of PRES. After correction of hypercalcemia, her symptoms and imaging abnormalities resolved. Conclusions: The development of PRES in the setting of severe hypercalcemia is extremely rare. Hypercalcemia could lead to PRES in the absence of hypertension by various mechanisms, includingvasospasm, endothelial dysfunction,andaninflammatory state.Ahigh index of suspicion isneededin this setting because hypercalcemia can lead to neurological symptomatology, and prompt diagnosis is essential for adequate treatment. Copyright © 2014 by the Endocrine Society. Source